Wyoming, 2016High Wind in Wyoming, December 3 to 5, 2016
December 3 to 5, 2016 · NWS CYS · 17 events in 4 counties and zones
Periodically strong gap winds developed across portions of southeast Wyoming due to strengthening pressure gradients in advance of a potent cold front.
Every event with a place to put it; 17 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Periodically strong gap winds developed across portions of southeast Wyoming due to strengthening pressure gradients in advance of a potent cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Dec 3, 4:34 AM MST, 36 minutes earlier.
Area forecast discussion, Dec 3, 4:34 AM MST, 36 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
434 AM MST Sat Dec 3 2016
.SHORT TERM...(Today through Monday)
Issued at 300 AM MST Sat Dec 3 2016
Winds are the primary forecast challenge in the short term
followed by snow chances Monday.
Two systems impacting our weather in the short term. One, a low
pressure system over southern Arizona and New Mexico this morning
will track east towards the southern Plains. THis one may
effectively cut off any low level moisture from the Gulf of Mexico
from getting up this way. The other system moving into the PACNW
this morning. Pretty strong gradient behind this system with very
cold air as evidenced by all the open cell CU observed behind the
front in the southeastern Gulf of Alaska.
For today, Craig to Casper gradients continue to increase this
morning. By 12Z, 850/700mb gradients are forecast to be near
60mtrs respectively on both the GFS and NAM High Wind Products.
GFS 700mb winds at 12Z forecast at 50kts across Carbon and Albany
Counties. Thinking the current High Wind Warning is looking in
good shape and will let it ride through the morning hours.
We see a slight decrease in winds by late afternoon and overnight
before gradients again begin to increase Sunday morning after 12Z.
This could a more prolonged strong wind event as gradients remain
high (60mtrs or greater into Monday. By 09Z Monday, 700mb
gradients off the GFS approaching 73mtrs that persist through
Monday morning. Went ahead with a High Wind Watch for Sunday
morning through Monday morning to alert customers of strong wind
potential after todays wind event.
Front finally moves into western Wyoming Monday morning and into
southeast Wyoming Monday afternoon. 700mb temperatures fall from
-4C at Cheyenne Monday morning to -16 to -18C Monday afternoon
with the passage of the front. Have to agree with the GFS that
there may not be a lot of low level moisture to work with this
system due to the southern low. Best chances for heavier snow
looks to be the Snowy and Sierra Madre Ranges with this system.
.LONG TERM...(Monday night through Friday)
Issued at 300 AM MST Sat Dec 3 2016
Monday night/Tuesday...Bitterly cold air will continue to filter
into the region from the north following an arctic cold frontal
passage on Monday. Light snow associated with a passing shortwave
will move from our central counties Monday night, to near and along
the Colorado state line on Tuesday assisted by upslope northeast
winds.
Wednesday...Snow will gradually end as the flow aloft becomes
northwest and drier air filters into the region, although bitterly
cold temperatures will persist as 700 mb temperatures plunge to -22
Celsius, yielding maximum temperatures in the single digits and
teens.
Thursday...A slow warming trend will begin under northwest flow
aloft. Continued dry with limited low and mid level moisture.
Friday...As the flow aloft backs to zonal, west to east, surface lee
troughing will become more established, helping to moderate the low
levels of the atmosphere, and most locations will climb above
freezing, at least into the upper 30s.
&&
.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 432 AM MST Sat Dec 3 2016
Wyoming TAFS...VFR prevails. Winds gusting 30 to 35 knots from
15Z to 02Z.
Nebraska TAFS...VFR prevails. Winds gusting 23 to 26 knots from
15Z to 02Z.
&&
.FIRE WEATHER...
Issued at 300 AM MST Sat Dec 3 2016
Minimal fire weather concerns will continue through next week as
cold temperatures will remain over the area. Winds will increase
today and persist through Monday ahead of a low pressure system
that will track through the area. Accumulating snow is possible
with this system Tuesday into Wednesday next week.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 3 PM MST this afternoon for WYZ106-110.
High Wind Watch from Sunday morning through Monday morning for
WYZ106-110.
NE...None.
&&
SHORT TERM...GCC
LONG TERM...RUBIN
AVIATION...RUBIN
FIRE WEATHER...GCCHazardous weather outlook, Dec 3, 3:24 AM MST, 1 hour 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
324 AM MST SAT DEC 3 2016
WYZ106-110-041030-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
324 AM MST SAT DEC 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING IS IN EFFECT FROM 3 AM TO 3 PM TODAY. WINDS
WILL BE SOUTHWEST AT 35 TO 45 MPH WITH GUSTS TO 60 MPH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A HIGH WIND WATCH IS IN EFFECT FROM 8 AM SUNDAY TO 8 AM MONDAY.
A STRONG COLD FRONT WILL BRING BITTERLY COLD AIR TO THE REGION
MONDAY THROUGH WEDNESDAY. SNOWFALL ACCUMULATIONS ARE LIKELY AS
WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
WYZ101>105-107>109-111>119-041030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-EAST PLATTE COUNTY-GOSHEN COUNTY-
CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-SIERRA MADRE RANGE-
UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-LARAMIE VALLEY-
SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
324 AM MST SAT DEC 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL BRING BITTERLY COLD AIR TO THE REGION
MONDAY THROUGH WEDNESDAY. SNOWFALL ACCUMULATIONS ARE LIKELY AS
WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
NEZ002-003-019>021-054-055-095-096-041030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
324 AM MST SAT DEC 3 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A STRONG COLD FRONT WILL BRING BITTERLY COLD AIR TO THE REGION
MONDAY THROUGH WEDNESDAY. SNOWFALL ACCUMULATIONS ARE LIKELY AS
WELL.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
RUBIN
In the hours before
Special weather statement, Dec 3, 12:09 AM MST, 5 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
1209 AM MST SAT DEC 3 2016
WYZ115-031015-
LARAMIE VALLEY-
INCLUDING THE CITIES OF...BOSLER...LARAMIE
1209 AM MST SAT DEC 3 2016
...AREAS OF DENSE FOG NEAR LARAMIE THROUGH 3 AM THIS MORNING...
AT 1200 AM THIS MORNING. DENSE FOG IS BEING REPORTED AT THE
LARAMIE AIRPORT. WYOMING DEPARTMENT OF TRANSPORTATION WEBCAM AT
INTERSTATE 80 MILE MARKER 297 WAS ALSO SHOWING SOME FOG AS WELL.
EXPECT THIS FOG TO DISSIPATE OVER THE NEXT COUPLE HOURS AS STRONG
WESTERLY WINDS DEVELOP AROUND 3 AM. IN THE MEANTIME...TRAVELERS ON
INTERSTATE 80 AROUND LARAMIE AND JUST WEST OF LARAMIE MAY RUN INTO
PATCHY DENSE FOG THAT COULD REDUCE VISIBILITIES DOWN TO UNDER A
HALF MILE AT TIMES. BE CAREFUL AND SLOW DOWN WHEN ENCOUNTERING
THIS FOG. ALLOW EXTRA DISTANCE BETWEEN YOU AND THE VEHICLE IN
FRONT OF YOU.
Local storm report, Dec 3, 4:38 AM MST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
438 AM MST SAT DEC 03 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 AM NON-TSTM WND GST 11 SSE HARRIS PARK 42.20N 105.21W
12/03/2016 M55 MPH PLATTE WY MESONET
WHEATLAND APRSWXNET EW8763. SUSTAINED WINDS AT 35 MPH.
0421 AM HIGH SUST WINDS 1 NNW ARLINGTON 41.60N 106.21W
12/03/2016 M40 MPH CARBON WY DEPT OF HIGHWAYS
ARLINGTON WEST WYDOT SITE. SUSTAINED WINDS OF 40 MPH FOR
ONE HOUR. PEAK WIND GUST 54 MPH AT 341 AM.
&&
GCLAYCOMHigh Wind, North Snowy Range Foothills
- When
- December 3, 5:10 AM MST to 6:10 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 03/0555 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 3, 6:47 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
A sensor 11 miles south-southeast of Harris Park measured a peak wind gust of 58 mph.
High Wind, North Snowy Range Foothills
- When
- December 3, 7:05 AM MST to 8:05 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 03/0725 MST.
High Wind, North Snowy Range Foothills
- When
- December 3, 7:15 AM MST to 8:15 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington East measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 3, 7:30 AM MST to 8:30 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 4, 4:30 AM MST to 12:30 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher, with a peak gust of 59 mph at 04/1140 MST.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 4, 11:30 AM MST to 1:50 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 58 mph at 04/1230 MST.
High Wind, North Snowy Range Foothills
- When
- December 4, 2:20 PM MST to 3:20 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Interstate 80 mile post 249 measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 4, 3:10 PM MST to 5:50 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Cooper Cove measured sustained winds of 40 mph or higher, with a peak gust of 65 mph at 04/1615 MST.
High Wind, North Snowy Range Foothills
- When
- December 4, 3:15 PM MST to 4:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Foote Creek measured sustained winds of 40 mph or higher.
High Wind, North Snowy Range Foothills
- When
- December 4, 3:15 PM MST to 4:15 PM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
The WYDOT sensor at Wagonhound measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 4, 5:45 PM MST to December 5, 12:15 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The UPR sensor at Emkay measured sustained winds of 40 mph or higher, with a peak gust of 62 mph at 04/1745 MST.
High Wind, South Laramie Range Foothills
- When
- December 4, 5:55 PM MST to December 5, 12:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Whitaker measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range Foothills
- When
- December 4, 8:45 PM MST to December 5, 12:55 AM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Otto Road measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 4, 9:45 PM MST to 10:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.
High Wind, South Laramie Range
- When
- December 4, 10:00 PM MST to 11:45 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 35 kt (40 mph) measured sustained
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
The WYDOT sensor at Wildcat Trail measured sustained winds of 40 mph or higher.
High Wind, Central Laramie Range and Southwest Platte County
- When
- December 5, 12:05 AM MST to 12:10 AM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
The WYDOT sensor at Bordeaux measured peak wind gusts of 59 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Strong Wind in California, December 3, 20161 death · 1 injured · 1 event
- Flash Flood in Louisiana, December 3, 2016$100,000 · 1 event
- Flash Flooding and Coastal Flood in Texas, December 3, 2016$75,000 · 3 events
- Winter Storm and Heavy Snow in Montana, December 3 to 5, 20168 events
- Marine Thunderstorm Winds in Gulf of Mexico, December 3, 20166 events
- Winter Storm and Heavy Snow in Idaho, December 3 to 5, 20164 events
- Winter Weather in Nebraska, December 3 to 4, 20163 events
- Heavy Snow in Washington, December 3 to 4, 20163 events
- Winter Weather in Kansas, December 3 to 4, 20162 events
- High Wind in Texas, December 3, 20161 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666940, 666935, 666937, 666936, 666943, 666938, 666932, 666942, 666939, 666941, 666944, 666947, 666949, 666948, 666945, 666946, 666933.